Alert archive / California / Wind Advisories in 2017

Wind Advisory 25, NWS Los Angeles, CA

March 23, 2017

NWS Los Angeles, CA issued this wind advisory at Mar 23, 2017, 8:42 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2017, 8:42 PM PDT (03:42 UTC)
Expired
Mar 24, 2017, 3:00 AM PDT
In force
6 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

543 
WWUS76 KLOX 240342
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
842 PM PDT Thu Mar 23 2017

...Gusty Winds Across the Santa Barbara County Mountains and 
South Coast Tonight...

.Strong and gusty northwest to north winds will affect the Santa
Barbara County mountains and south coast tonight, with the
strongest winds below and through the passes and canyons. Wind
gusts of 35 to 45 mph can be expected, with local gusts to 50 mph.
Winds will diminish late tonight.

CAZ039-241000-
/O.NEW.KLOX.WI.Y.0025.170324T0342Z-170324T1000Z/
Santa Barbara County South Coast-
Including the cities of Santa Barbara, Montecito, and Carpinteria
842 PM PDT Thu Mar 23 2017

...WIND ADVISORY IN EFFECT UNTIL 3 AM PDT FRIDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect until 3 AM PDT Friday. 

* TIMING AND WINDS...Northwest to north winds 20 to 30 mph with
  gusts to 35 mph can be expected through late tonight then
  diminish. The strongest winds will be below passes and canyons.

* IMPACTS...Travel will be affected on highway 101 along the south
  coast and below Gaviota Pass, as well as on highway 154 below
  San Marcos Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ052-241000-
/O.NEW.KLOX.WI.Y.0025.170324T0342Z-170324T1000Z/
Santa Barbara County Mountains-
Including the cities of San Marcos Pass, 
San Rafael Wilderness Area, and Dick Smith Wilderness Area
842 PM PDT Thu Mar 23 2017

...WIND ADVISORY IN EFFECT UNTIL 3 AM PDT FRIDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect until 3 AM PDT Friday. 

* TIMING AND WINDS...Northwest to north winds 25 to 35 mph with
  gusts to 45 mph can be expected through late tonight then
  diminish. Isolated gusts to near 50 mph will be possible,
  especially in the foothills west of Goleta. The strongest winds
  will be through passes and canyons.

* IMPACTS...Travel will be affected on highway 101 through Gaviota
  Pass, as well as on highway 154 through San Marcos Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Sirard
1 follow-up statement
495 
WWUS76 KLOX 241014
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
314 AM PDT Fri Mar 24 2017

CAZ039-052-241115-
/O.EXP.KLOX.WI.Y.0025.000000T0000Z-170324T1000Z/
Santa Barbara County South Coast-Santa Barbara County Mountains-
Including the cities of Santa Barbara, Montecito, Carpinteria, 
San Marcos Pass, San Rafael Wilderness Area, 
and Dick Smith Wilderness Area
314 AM PDT Fri Mar 24 2017

...WIND ADVISORY HAS EXPIRED...

Winds have fallen below advisory criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Mar 23, 8:25 PM PDT, 17 minutes earlier.

Area forecast discussion, Mar 23, 8:25 PM PDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
825 PM PDT Thu Mar 23 2017

.SYNOPSIS...
Breezy northwest winds will continue tonight. A weak storm system
will bring light rain to the area later Friday through Saturday.
An inside sliding low pressure system will delay warming and
bring windy conditions by Monday and Tuesday with an outside
chance for showers. Warming likely by midweek as high pressure
builds.

&&

.SHORT TERM...(TONIGHT-SUN)

Mostly clear skies with just a few hi clouds covered much of the
forecast area early this evening. An upper level trof and surface
cold front off the nrn CA coast this evening will move e overnight,
spreading more extensive mainly hi level clouds into SLO/SBA
Counties after midnight. An eddy is also forecast to develop over
the SoCal bight later tonight, with low clouds expected to develop
with the eddy and move into the L.A. County coastal areas late
tonight, and possibly into some of the adjacent vlys by sunrise.
Otherwise, mostly clear skies can be expected. Gusty nw to n winds
will prevail over the Santa Ynez mtns and parts of the s SBA County
coast this evening, with winds locally reaching advisory levels at
times. Gusty w winds will affect the Antelope Valley this evening as
well.

Upper level ridging will linger over srn CA tonight. The e Pac upper
trof and surface cold front will approach the coast on Fri, then
move inland Fri night into Sat morning. This system will bring a
chance of rain mainly to nwrn SLo County Fri afternoon, and likely
rain to SLO/SBA Counties Fri night. The chance of rain and mtn snow
will increase over VTU/L.A. Counties later Fri night and continue
into Sat morning. Pcpn chances will diminish most area Sat
afternoon, with just the n slopes expected to have lingering rain
and snow showers Sat night.

This system will not bring much rain to L.A./VTU Counties, and
generally light to moderate rain to SLO/SBA Counties due to the fast
movement of the system and lack of se to s lower level flow which
would cause pcpn enhancement for areas s of Point Conception. it
looks like rainfall amounts should be about one quarter to one half
inch over SLO/SBA Counties, with up to three quarters of an inch for
the nwrn SLO County foothills. For L.A./VTU Counties, a tenth of an
inch or less is expected. Snow levels should lower to 6000 to 6500
ft Sat morning, with perhaps local amounts of an inch or two
possible above 6500 ft.

Weak upper level ridging will move over srn CA Sat night into Sun,
altho by later Sun another e Pac upper trof will approach the
Central Coast with increasing clouds and a slight chance of rain
developing there. Otherwise, partly cloudy skies can be expected for
the second half of the weekend. Gusty nw to n winds will be possible
over the SBA County mtns and s coast Sat evening, as well as along
the n mtn slopes into the I-5 corridor.

Temps are forecast to turn slightly warmer on Fri, then cool some
Sat before warming again on Sun. Highs will be slightly below normal
for the coast and vlys on Fri, and near normal to slightly above
normal for the mtns and deserts. For Sat, temps will be several
degrees below normal, then be near normal to slightly below normal
overall for Sun. Highs in the warmest vlys and inland coastal areas
will be in the upper 60s to lower 70s Fri, mid to upper 60s Sat, and
upper 60s to lower 70s on Sun.

***FROM PREVIOUS DISCUSSION***

.LONG TERM...(MON-THU)

Model solutions are starting to come into agreement with the
details for the storm system between Sunday night and Tuesday.
While more of an inside-slider type system and lacking moisture,
both models would suggest a gusty northerly winds impacting the
area with the storm, especially across Southern Santa Barbara
County and through the Interstate 5 Corridor Monday night and
Tuesday. GFS model trends are trending more westerly with the
system and forming a cut-off trough and digging it over the area,
while ECMWF solutions suggest a weaker trough. With models
trending stronger with the storm system, the forecast leans more
toward the GFS solutions. If GFS solutions are correct, there will
be the potential for thunderstorms with this system as -27 degree
cold pocket at 500 mb moves south across the area. With much time
and many model runs in between, only a few tweaks were made to
PoPs to emphasize the northern slopes of the mountains, but
precipitation cannot be ruled out in a more showery form areawide.

Models are starting to come inline with the idea of another
possible inside-slider type system for Wednesday and Thursday.
With most attention to details given to the first two systems,
little confidence exists in the forecast after Wednesday as most
of the elements were left unchanged.

&&

.AVIATION...24/0000Z

At 2319Z, there was no marine inversion present at KLAX.

Moderate confidence overall for the 00Z TAFs at KSMO, KLAX, KLGB,
KVNY and KBUR due to uncertainties with the timing and extent of low
clouds and MVFR conditions late tonight into Fri morning. The low
clouds should develop from around 10Z at KLGB to around 14Z at KBUR
and KVNY and persist until 18Z at KBUR and KVNY to 20Z to 21Z at the
coast. However, the timing of the onset of low clouds may be an hour
or two too early at the coast, and there is a 40 percent chance the
low clouds may not develop and be as extensive as forecast.
Otherwise, VFR conditions are expected at these airfields thru Fri
afternoon.

For the remainder of the airfields, generally hi confidence in the
00Z TAFs with VFR conditions expected thru Fri afternoon. However,
there is a 20 percent chance low clouds and IFR/MVFR conditions
could form at KSBP and KSMX late tonight into Fri morning. Gusty w
to nw winds will affect many coastal airfields thru this evening.
Gusty w to nw winds are expected through this evening at KPMD and
KWJF, with gusty sw winds for Fri afternoon.

KLAX...Moderate confidence overall for the 00Z TAF due to
uncertainties with the timing and extent of low clouds and MVFR
conditions late tonight into Fri morning. The low clouds should
develop around 11Z and persist until around 21Z. However, the timing
of the onset of low clouds may be an hour or two too early, and
there is a 40 percent chance the low clouds may not develop and be
as extensive as forecast. Otherwise, VFR conditions are expected at
the airfield thru early Fri evening before low clouds and
MVFR cigs are expected around 03Z.

KBUR...Moderate confidence overall for the 00Z TAF due to
uncertainties with the timing and extent of low clouds and MVFR
conditions Fri morning. The low clouds should develop around 14Z and
persist until around 18Z. However, there is a 40 percent chance the
low clouds may not develop and be as extensive as forecast.
Otherwise, VFR conditions are expected at the airfield thru Fri
afternoon.

&&

.MARINE...23/800 PM

SCA conditions will continue over the outer waters south of Point
Sal through late tonight. There will be gusts to around 30 knots
between San Nicolas Island and Santa Rosa Island. Winds near Point
Conception will subside by 3 AM but there is a 40% chance that SCA
gusts will continue closer to San Nicolas Island until around 7 am
Friday. Short period seas are expected across the Santa Barbara
Channel through late tonight so the SCA has been continued until 3
am Friday.

Winds will subside Friday but are likely to increase again on
Saturday. There is a 70 percent chance SCA winds will prevail
across the outer waters Saturday through Tuesday. There will be
periods of Gale force winds...most likely Saturday night and then
again Monday and Tuesday. SCA to Gale force winds may also extend
into the inner waters at times during this period, with the
strongest winds likely Monday afternoon and evening.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement in effect through Friday morning for
      zones 40-41-87. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect until 9 PM PDT this evening
      for zones 650-655. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PDT Friday for
      zones 673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK...(SUN-THU)
A weak rain event is expected through Saturday, with minimal
impacts.

High surf and strong rip currents are likely Friday into
Sunday.

Early next week, a stronger storm system is expected and could
bring gusty northerly winds and mountain snow.

&&

PUBLIC...Sirard/Hall
AVIATION...Sirard
MARINE...Smith
SYNOPSIS...Kittell

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 9:08 AM PDTSmall Craft AdvisoryLOX17 hr
Mar 24, 2:14 PM PDTSmall Craft AdvisoryLOX70 hr

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.